Lasting Damage from Prescribed Drugs

“There is a large-scale failure to appreciate the risks involved in taking drugs that alter brain function on a long-term basis.”

This article by psychiatrist Dr. Joanna Moncrieff has been published by Mad in the UK. It begins:

“The recent furor caused by publication of evidence about the serious nature of antidepressant withdrawal made me reflect on the lasting damage that can sometime be done by prescription drugs, and how it has often taken concerted efforts by users of these drugs to bring these effects to public attention.

Historically, the medical community has been slow to appreciate the extent to which drugs can interfere with and alter normal brain and body functions in both predictable and unpredictable ways. It took psychiatrists a long time to acknowledge that tardive dyskinesia was caused by neuroleptics, and they tried hard to pin it on something else (schizophrenia).1 It has taken three decades for the withdrawal effects of antidepressants to be taken seriously. The prescription opioid epidemic in the United States continues despite mounting evidence that the drugs can exacerbate chronic pain rather than relieve it.2

Withdrawal effects

Withdrawal effects are, in themselves, an indication that the body has been altered by the ingestion of a drug. We associate withdrawal effects with long-term use, but in fact, the body can change, temporarily, even after a single dose of a drug. Animal studies show that one acute treatment with an opiate provokes a period of heightened sensitivity to pain (known as hyperalgesia), which follows after the direct analgesic effect of the drug and lasts for a few days.3 Similarly, taking sleeping pills for just one or two days improves sleep initially, at least slightly, but when the pill is stopped, people find it even more difficult to sleep than they did before they took it.4 This is sometimes referred to as ‘rebound’ insomnia, and ‘rebound’ is the general term used to describe these compensatory-type effects that occur after the acute effects of a drug have worn off.

When drugs have been taken for long periods, withdrawal symptoms can be more severe and longer-lasting. They usually last for weeks, even if the drugs are reduced gradually. After discontinuation of some drugs, however, the effects can sometimes go on for months and even years. In these instances, the body is taking a long time to return to its pre-drug state, and it seems that in some cases it never quite does, and the drug-induced alterations are permanent …”

You can read more from here.

Any reply would be very welcome

Follow

Get the latest posts delivered to your mailbox:

Your email address will not be passed to any other organisation. It will only be used to send you new posts made on this website.

MENU